Nebraska, 2016

Flash Flood and Hail in Nebraska, June 17, 2016

June 17, 2016 · NWS GLD · 3 events in 1 county or zone

Severe hail, wind, and flash flooding were reported between 1600 and 1800 MDT. Flash flood was mainly limited to low lying areas where street drains could not keep up with very high rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe hail, wind, and flash flooding were reported between 1600 and 1800 MDT. Flash flood was mainly limited to low lying areas where street drains could not keep up with very high rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 2:00 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
200 PM MDT FRI JUN 17 2016

.SHORT TERM...(This afternoon through Saturday)
Issued at 200 PM MDT Fri Jun 17 2016

Upper level pattern continues to be dominated by large scale ridge
across the central US. A weak upper level shortwave trough is in
place across western Kansas. Surface low pressure is in place
across southern Colorado and southern Kansas, with several surface
troughs over our CWA. A cold front is moving into northeast
Colorado and is just now moving into NW Yuma county. Moist east to
southeast flow is also in place across our CWA advecting 60F to
70F Td values. These high Td values have combined with
temperatures in the upper 90s to produce heat index values around
105 across our eastern CWA.

This afternoon-Tonight: The combination of convergence along surface
troughs and upper level shortwave trough should help with
thunderstorm initiation in a very unstable air mass. RAP analysis
shows SB CAPE values in excess of 3000 J/KG across our CWA, with
values in excess of 5000 J/KG in our east. Shear profiles are very
weak, though by 00z effective bulk shear should increase to the 30-
35kt range from the west with development of LLJ. As cold front sags
south and LLJ kicks in we should see an increase in thunderstorm
coverage, with activity possibly lingering into the night. Guidance
shows a strong signal particularly in our east where I raised PoPs to
likely/numerous category.

Regarding Severe Impacts: While this type pattern generally favors
pulse type thunderstorms, the high CAPE profiles and higher ELs
raises the possibility for taller updrafts and larger hail potential.
Complications arises on hail size due to thunderstorms possibly
seeding each other lowering confidence in larger hail with the pulse
storms. In any case there is a increased chance for severe
thunderstorms and at least quarter size hail/60+ winds would be
concerns. Mean flow is nearly stationary in the west with storm
motion further east 5-15KT. The combination of moist inflow leading
to backbuilding/training and slow storm motion raises flash flood
potential.

Saturday: We will be post frontal with a slightly "cooler" air mass
in place. We will continue to see east-southeasterly surface flow
bring higher Tds into our CWA and this could lead to more fog
formation (though surface pattern may be disrupted by nighttime
convection). This could also lead to at least marginal to moderate
CAPE across our CWA and soundings show CIN weakening by the
afternoon. Complicating things will be position of ridge center and
how soon it moves into our CWA. If ridge remains just west as
GFS/ECMWF indicate then we may remain in a favorable region for
positive vorticity/weak shortwaves. A consensus of models show
activity initiating across our east either through midday or by the
afternoon, with NAM favoring subsidence and dry conditions. I
introduced slight chance PoPs to cover potential, however confidence
in the surface pattern and any upper level forcing are low.

.LONG TERM...(Saturday night through Friday)
Issued at 134 PM MDT Fri Jun 17 2016

H5 ridge in place on Saturday afternoon moderates slightly, allowing
weak shortwaves to develop on the lee side of the central Rockies.
Slgt chc PoPs are in the forecast for Sat and Sun afternoon in the
presence of decent instability; however, the forcing will be very
weak so initiation will be the main deciding factor with regards to
coverage. Another round of mainly scattered thunderstorms is
possible on Monday and Tuesday before the ridge builds back into the
central High Plains. A large area of low pressure will be situated
just off the Pacific Northwest coast at this time.

Temperatures will be above normal especially on Sunday as
temperatures soar once more into the upper 90s, otherwise low to mid-
90s will be the expected afternoon high temperature through Friday.
Low temperatures will fall into the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 538 AM MDT Fri Jun 17 2016

VFR conditions forecast for the TAFs. Main issue today will be the
thunderstorms expected this afternoon for KMCK. Anticipate storms
to start a bit earlier in the afternoon than is typical, shortly
after 18z. Storms will steadily increase in coverage through the
afternoon, with a very slow movement to the north. By early
evening the storm coverage will be greatest. Any storms that
develop will be capable of producing damaging winds during the
afternoon. The storms will move east of the site during the
evening, with storm activity expected to end after 6z. KGLD should
be west of most of the storm activity.

&&

.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016.

CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...JTL
Hazardous weather outlook, Jun 17, 11:07 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1107 AM MDT FRI JUN 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1107 AM MDT FRI JUN 17 2016 /1207 PM CDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EAST OF HIGHWAY 83
THIS AFTERNOON.

STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING
MAINLY EAST OF A YUMA TO GOODLAND AND TRIBUNE LINE. PRIMARY
THREAT THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND HAIL GREATER THAN ONE INCH. LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE LIKELY THROUGH THE EVENING AND COULD COMBINE WITH
SLOW STORM MOTIONS TO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT)
THROUGH THIS EVENING.

In the hours before

Special weather statement, Jun 17, 3:45 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT FRI JUN 17 2016

NEZ079-172215-
DUNDY NE-
345 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DUNDY COUNTY UNTIL
415 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF CHURCH GROVE CAMPGROUND...OR 15 MILES NORTHWEST OF
BENKELMAN...MOVING NORTH AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL DUNDY
COUNTY.

LAT...LON 4018 10153 4017 10177 4035 10184 4035 10150
TIME...MOT...LOC 2145Z 176DEG 6KT 4025 10166

024
Special weather statement, Jun 17, 3:47 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM CDT FRI JUN 17 2016

KSZ002-172215-
RAWLINS KS-
447 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
515 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF LUDELL...OR 11 MILES SOUTHEAST OF ATWOOD...MOVING
NORTH AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
RAWLINS COUNTY.

LAT...LON 3961 10075 3961 10098 3979 10100 3980 10075
TIME...MOT...LOC 2147Z 176DEG 6KT 3970 10088

024
Special weather statement, Jun 17, 4:00 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM CDT FRI JUN 17 2016

KSZ002-172230-
RAWLINS KS-
500 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAWLINS COUNTY UNTIL 530
PM CDT...

AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF ATWOOD...MOVING NORTH AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ATWOOD...BEARDSLEY AND BLAKEMAN.

LAT...LON 3964 10095 3963 10118 3982 10126 3984 10091
TIME...MOT...LOC 2159Z 176DEG 6KT 3971 10107

024
Special weather statement, Jun 17, 4:00 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM CDT FRI JUN 17 2016

KSZ001-172230-
CHEYENNE KS-
500 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 530 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF ST. FRANCIS...MOVING NORTH AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CHEYENNE COUNTY IN NORTHWESTERN KANSAS.

LAT...LON 3979 10153 3979 10177 3998 10184 4000 10149
TIME...MOT...LOC 2200Z 176DEG 6KT 3987 10166

024
Special weather statement, Jun 17, 4:03 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM CDT FRI JUN 17 2016

KSZ001-172230-
CHEYENNE KS-
503 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 530 PM CDT...

AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CHEYENNE COUNTY IN NORTHWESTERN KANSAS.

LAT...LON 3967 10172 3957 10184 3957 10205 3973 10205
      3979 10198
TIME...MOT...LOC 2203Z 312DEG 14KT 3968 10199

024
Local storm report, Jun 17, 4:06 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             MCCOOK                  40.20N 100.62W
06/17/2016  E1.00 INCH       RED WILLOW         NE   PUBLIC

            CURRENTLY FALLING AND GETTING BIGGER

&&

CLT

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Red Willow

When
June 17, 4:06 PM CST
Where
Red Willow County, Mc Cook
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -100.620

Hail started small and increased in size, up to one inch.

Flash Flood, Red Willow

When
June 17, 5:19 PM CST
Where
Red Willow County, 0.61 mi W of Mc Cook to 0.14 mi WSW of Mc Cook
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.201, -100.632

Storm drains not able to keep up with very heavy rain. Fast moving water and flooding especially in low lying areas.

Thunderstorm Wind, Red Willow

When
June 17, 5:21 PM CST
Where
Red Willow County, Mc Cook
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.620

Wind gusts occurred at KMCK and was measured by the ASOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641523, 642340, 641524.